Professional Reference articles are designed for health professionals to use. They are written by UK doctors and based on research evidence, UK and European Guidelines. You may find one of our health articles more useful.
Sarin is an organophosphate nerve agent and is one of the most toxic chemical warfare agents known. Sarin is absorbed rapidly through the eyes, respiratory tract and skin. Nerve agents irreversibly inactivate acetylcholinesterase, producing an accumulation of acetylcholine at cholinergic receptors. This may then lead to:
- Muscarinic receptors: miosis, increased salivary, bronchial and tear secretion, bronchoconstriction, vomiting, diarrhoea, urinary and faecal incontinence, bradycardia
- Nicotinic receptors: sweating, muscle weakness and flaccid paralysis
- Central nervous system: irritability, giddiness, fatigue, lethargy, amnesia, ataxia, seizures and respiratory depression
- Stimulation of the adrenal medulla causes tachycardia and hypertension
- About 600 people were exposed to sarin released in a residential area of the Japanese city of Matsumoto in June 1994. 58 residents were admitted to hospital and 7 died.
- In March 1995 sarin was released into the Tokyo subway system during rush hour. Over 5,000 people sought medical attention. Of these people, 984 were moderately poisoned, 54 were severely poisoned and 12 died. However, the vast majority had no signs of organophosphate poisoning. Many more people presented in the following 24 hours, but none had features of organophosphate poisoning.
- Miosis: this may be painful and last for several days. It occurs rapidly following exposure to sarin vapour and is a sensitive index of exposure to sarin vapour.
- Impaired accommodation.
- Conjunctival injection.
- Liquid sarin may cause localised sweating and fasciculation.
- Respiratory (inhalation):
- Increased bronchial secretions, chest tightness, rhinorrhoea and increased salivation occur within minutes.
- Ingestion of contaminated food or water may cause abdominal pain, nausea, vomiting, diarrhoea and faecal incontinence.
- Systemic features:
- May follow contact by vapour, liquid on skin or ingestion. Systemic features follow vapour exposure very rapidly but more slowly following skin contact or ingestion.
- Abdominal pain, nausea and vomiting, involuntary micturition and defecation, muscle weakness and fasciculation, tremor, restlessness, ataxia and convulsions.
- Bradycardia, tachycardia and hypotension may occur.
Other organophosphate nerve agents used as chemical warfare agents include tabun, soman and cyclosarin.
- Red blood cell and plasma cholinesterase activities confirm the diagnosis. Red blood cell levels correlate with severity and progress, and plasma levels provide only an exposure marker. Red blood cell cholinesterase levels are not widely available so a mixed plasma cholinesterase test (50:50 mix of patient and control serum) is often used.
- Monitor blood gases.
Contact the National Poisons Information Service (0870 600 6266) or access the TOXBASE website (see below) for further advice. See separate article Acute Poisoning - General Measures. All patients with confirmed intoxication should be admitted to the Intensive Care Unit.
- Resuscitation and supportive care: including management of hypotension, coma, respiratory failure and seizures.
- Casualties should be moved to hospital as rapidly as possible.
- Eye exposure:
- Remove contact lenses.
- Irrigate the eyes immediately with lukewarm water or sodium chloride solution.
- Apply local anaesthetic for eye pain.
- Skin exposure:
- Remove contaminated clothing to reduce further absorption.
- Remove the casualty from further exposure.
- Establish and maintain a clear airway. Oxygen may be required.
- Decontamination and prevention of secondary casualties:
- Healthcare workers should wear adequate protection when dealing with contaminated casualties as secondary contamination may occur.
- Maximise ventilation.
- Ideally breathing apparatus should be used in contaminated areas.
- Contaminated clothing should be carefully sealed in labelled bags in order to prevent further contamination.
- Wash skin with soap and water.
- Establish intravenous access.
- Atropine: 1.2 mg intravenous bolus, repeated and doubled every 2-3 minutes until excessive bronchial secretion ceases and miosis resolves (up to 100 mg of atropine may be required).
- Pralidoxime as iodide, chloride or mesylate:
- Continued for at least 24 hours or longer until asymptomatic (no weakness) and no reduction in serial red cell cholinesterase activity assays.
- Adverse reactions are usually minor and nonspecific but rapid administration can cause tachycardia, laryngospasm, muscle rigidity, hypertension and transient neuromuscular blockade.
- Moderately or severely poisoned patients should be given pralidoxime 30 mg/kg body weight (2 g in an adult) intravenously over four minutes to reactivate phosphonylated enzyme.
- Intravenous diazepam: useful in controlling apprehension, agitation, fasciculation and convulsions.
- Observation should be continued for a minimum of 12 hours.
- Follow-up for intermediate or delayed syndromes may be required.
- Post-traumatic stress disorder. Survivors of large-dose exposures may develop insomnia, irritability, difficulty concentrating and depression.
- Persistent neurological abnormalities, including EEG abnormalities, may occur in severely exposed patients.[6, 7]
- If exposure is substantial, death may occur from respiratory failure within minutes.
- Mild or moderately exposed individuals usually recover completely.
Further reading and references
; Health Protection Agency (archived content)
; Unexpected nerve gas exposure in the city of Matsumoto: report of rescue activity in the first sarin gas terrorism. Am J Emerg Med. 1997 Sep15(5):527-8.
; Relationship between pupil size and acetylcholinesterase activity in patients exposed to sarin vapor. Intensive Care Med. 1997 Sep23(9):1005-7.
; Secondary exposure of medical staff to sarin vapor in the emergency room. Intensive Care Med. 1995 Dec21(12):1032-5.
; Post-traumatic stress disorder symptoms in victims of Tokyo subway attack: a 5-year follow-up study. Psychiatry Clin Neurosci. 2004 Dec58(6):624-9.
; Asymptomatic sequelae to acute sarin poisoning in the central and autonomic nervous system 6 months after the Tokyo subway attack. J Neurol. 1997 Oct244(10):601-6.
; Follow-up of sarin poisoning in Matsumoto. Ann Intern Med. 1997 Dec 1127(11):1042.
Hi everyone,I underwent a uninstrumented fusion on my left side back L5-S1 in July and in October on my right side. Immediately I after the surgery I was about 75% pain free:) Now in the last two...Volleyballmom
Disclaimer: This article is for information only and should not be used for the diagnosis or treatment of medical conditions. Patient Platform Limited has used all reasonable care in compiling the information but make no warranty as to its accuracy. Consult a doctor or other health care professional for diagnosis and treatment of medical conditions. For details see our conditions.